Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 305, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 11, 2008, 6:16 PM CDT for Hale County, Alabama. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2008, 6:16 PM CDT (23:16 UTC)
- Expired
- Jun 11, 2008, 6:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Hale County, AL
The radar
The Birmingham radar (KBMX), 96 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 6:25 PM CDT | TSTM WND DMG | 4 Nw Greensboro, AL | A LARGE TREE WAS BLOWN DOWN AND BLOCKING THE ROADWAY NEAR COUNTY ROAD 30 AND STATE HIGHWAY 14. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 411 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 112316
SVRBMX
ALC065-112345-
/O.NEW.KBMX.SV.W.0305.080611T2316Z-080611T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
616 PM CDT WED JUN 11 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN HALE COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 645 PM CDT
* AT 614 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SAWYERVILLE...OR 7 MILES NORTHWEST OF GREENSBORO...AND MOVING
NORTHWEST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WEDGEWORTH BY 625 PM CDT...
EVANSVILLE BY 630 PM CDT...
AKRON BY 635 PM CDT...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3272 8777 3281 8782 3287 8781 3299 8768
3300 8764 3274 8751 3268 8768
TIME...MOT...LOC 2316Z 153DEG 19KT 3279 8766
$$
KSL1 follow-up statement
000
WWUS54 KBMX 112338
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
638 PM CDT WED JUN 11 2008
ALC065-112345-
/O.CON.KBMX.SV.W.0305.000000T0000Z-080611T2345Z/
HALE AL-
638 PM CDT WED JUN 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL HALE COUNTY...
AT 635 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SAWYERVILLE...OR ABOUT 7 MILES NORTHWEST OF GREENSBORO...MOVING WEST
AT 6 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SAWYERVILLE...WEDGEWORTH AND 6 MILES SOUTHEAST OF EVANSVILLE BY 645
PM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3286 8773 3289 8758 3286 8757 3273 8753
3268 8768 3272 8777 3281 8781
TIME...MOT...LOC 2338Z 100DEG 5KT 3276 8769
$$
03What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:43 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 11, 3:43 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 343 PM CDT WED JUN 11 2008 .SHORT TERM...TONIGHT AND TOMORROW. MUCH OF THE AFTERNOON SHOWER AND THUNDERSTORM DEVELOPMENT WILL DIMINISH AFTER SUNSET. HOWEVER...WITH MULTIPLE OUTFLOW BOUNDARIES...ISOLATED ACTIVITY WILL LIKELY LINGER INTO THE OVERNIGHT PERIOD. A SIMILAR SETUP IS EXPECTED TOMORROW AS LOW LEVEL FLOW CONTINUES TO BRING MOIST AIR INTO THE AREA. THE BETTER CHANCES FOR DEVELOPMENT WILL BE IN THE SOUTHEAST PORTION OF THE FORECAST AREA...ALTHOUGH ANY LOCATION COULD POSSIBLY SEE RAIN. CLOUD COVER IS EXPECTED TO HANG AROUND TONIGHT...KEEPING TEMPERATURES GENERALLY UP IN THE LOW 70S. TOMORROW...HIGHS IN THE LOW/MID 90S ARE EXPECTED AGAIN. 14 .LONG TERM...FRIDAY THROUGH WEDNESDAY... THE THOUGHTS REMAIN THE SAME FOR THE EXTENDED PACKAGE THIS AFTERNOON. MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT WITH THE ECMWF POINTING TOWARD A MORE CLIMATOLOGICALLY FAVORED MEAN FLOW THAN THE SLIGHTLY MORE AMPLIFIED GFS. WILL GENERALLY TAKE A MIXED APPROACH COMBINED WITH PREVIOUS FORECAST. THESE MODELS INDICATE A CHANGE IN THE UPPER LEVEL PATTERN WE HAVE BEEN EXPERIENCING THE PAST SEVERAL DAYS. THE UPPER RIDGE CELL RECENTERS ITSELF OVER THE DESERT SOUTHWEST AS A TROUGH DIGS OVER THE EASTERN CONUS BY MONDAY AFTERNOON. THE GENERALLY WEAK FLOW ALOFT WILL TRANSITION TO A NORTHWEST FLOW. HIGH MEAN RELATIVE HUMIDITY AND PRECIP WATER VALUES AROUND 2 INCHES STILL ADVERTISED FOR FRIDAY AND SATURDAY. AT THIS TIME...LOOKS LIKE A FEW STORMS WILL BE EFFICIENT RAIN PRODUCERS AS ATMOSPHERE IS NEARLY SATURATED. COLD FRONT APPROACHES FROM THE NORTHWEST OF SATURDAY. AT THIS TIME...FEEL POPS WILL BE HIGHEST WITH THE ADDED CONVERGENCE FROM THE FRONT AND ASSOCIATED TROUGH ALOFT ENHANCING LIFT. BUT STILL EXPECTED SCATTERED TO NUMEROUS ACTIVITY EACH DAY. WILL KEEP HIGHER POPS OVERNIGHT THAN PREVIOUS FEW DAYS DUE TO HIGH MOISTURE AND BOUNDARIES AIDING LIFT. AS PATTERN TRANSITIONS...DRIER AIR WILL BEGIN FILTERING INTO CENTRAL ALABAMA. I DO THINK THIS WILL EVENTUALLY OCCUR BUT I JUST SLOWED IT DOWN JUST A BIT COMPARED TO THE GFS SOLUTION. SO FOR MONDAY THROUGH WEDNESDAY...KEPT THINGS DRY WITH NEAR SEASONAL READINGS. 75/LINHARES && .AVIATION...18Z TAF DISCUSSION. ISOLATED TO SCATTERED CONVECTION WILL BE POSSIBLE AT ALL AVIATION TAF SITES THROUGH THE EARLY EVENING. SOME STRONG STORMS ARE ANTICIPATED SO A SUDDEN WIND SHEAR CHANGE AND HAIL IS EXPECTED IN THE NEAR-STORM ENVIRONMENT. MUCH OF THE STRONGER CONVECTION SHOULD BE ENDING SEVERAL HOURS AFTER SUNSET...HOWEVER SOME SHOWERS AND ISOLATED THUNDER COULD PERSIST THROUGH THE OVERNIGHT. FOG DEVELOPMENT IS POSSIBLE AT LOCATIONS THAT RECEIVE HIGHER RAINFALL. DID NOT INCLUDE LOWER VISIBILITIES IN THIS ISSUANCE. 14 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 66 89 69 89 69 / 30 30 20 50 40 ANNISTON 69 89 68 87 69 / 30 40 30 50 40 BIRMINGHAM 71 89 72 87 71 / 20 30 20 50 40 TUSCALOOSA 72 91 70 89 71 / 20 30 20 50 40 CALERA 70 89 70 87 70 / 20 30 20 50 40 AUBURN 70 89 70 86 68 / 30 40 30 50 40 MONTGOMERY 71 89 70 88 71 / 30 40 30 50 40 TROY 69 89 68 88 70 / 30 40 30 50 40 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 14/75/14
Hazardous weather outlook, Jun 11, 5:30 AM CDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 530 AM CDT WED JUN 11 2008 ALZ011>015-017>050-121030- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 530 AM CDT WED JUN 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL ALABAMA BETWEEN NOON AND 9 PM. A MAJORITY OF THE ACTIVITY WILL DEVELOP DURING AND JUST AFTER THE MAXIMUM AFTERNOON HEATING ALONG A SLOW MOVING SURFACE BOUNDARY. STRONG WINDS UP TO 45 MPH AND HAIL ARE THE MAIN THREATS WITH THESE STORMS. WET MICROBURST POTENTIAL: BIRMINGHAM...MODERATE. MONTGOMERY...MODERATE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 11, 5:16 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 516 PM CDT WED JUN 11 2008 ALZ027-028-112300- CLAY-TALLADEGA- 516 PM CDT WED JUN 11 2008 ...SIGNIFICANT WEATHER ALERT FOR WESTERN CLAY AND TALLADEGA COUNTIES UNTIL 600 PM CDT... AT 514 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR WOODSTOCK...OR 11 MILES NORTH OF GOODWATER...MOVING WEST AT 15 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ROSELLE. WOODSTOCK. SYCAMORE. ALPINE. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
Special weather statement, Jun 11, 5:20 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 520 PM CDT WED JUN 11 2008 ALZ041-043-044-112300- AUTAUGA-ELMORE-MONTGOMERY- 520 PM CDT WED JUN 11 2008 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...ELMORE AND MONTGOMERY COUNTIES UNTIL 600 PM CDT... AT 519 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR MONTGOMERY ZOO...OR NEAR MONTGOMERY...MOVING NORTHWEST AT 20 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... TALLAPOOSA RIVER WATER PLANT. BOYLSTON. HUNTER. BOB WOODRUFF LAKE. COOSADA. WETUMPKA MUNICIPAL AIRPORT. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
Special weather statement, Jun 11, 5:30 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 530 PM CDT WED JUN 11 2008 ALZ023-112315- TUSCALOOSA- 530 PM CDT WED JUN 11 2008 ...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 615 PM CDT... AT 523 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF MCFARLAND MALL...OR 10 MILES SOUTH OF TUSCALOOSA. THIS STORM WAS NEARLY STATIONARY. WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 11, 5:37 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 537 PM CDT WED JUN 11 2008 ALZ024-112315- JEFFERSON- 537 PM CDT WED JUN 11 2008 ...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY UNTIL 615 PM CDT... AT 531 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR CENTER POINT...OR NEAR TRUSSVILLE...MOVING WEST AT 3 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 11, 5:39 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 539 PM CDT WED JUN 11 2008 ALZ017-026-112330- BLOUNT-ST. CLAIR- 539 PM CDT WED JUN 11 2008 ...SIGNIFICANT WEATHER ALERT FOR BLOUNT AND ST. CLAIR COUNTIES UNTIL 630 PM CDT... AT 531 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF ASHVILLE...OR 9 MILES SOUTHEAST OF ONEONTA...MOVING WEST AT 3 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 11, 6:09 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 609 PM CDT WED JUN 11 2008 ALZ044-120000- MONTGOMERY- 609 PM CDT WED JUN 11 2008 ...SIGNIFICANT WEATHER ALERT FOR MONTGOMERY COUNTY UNTIL 700 PM CDT... AT 603 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR SNOWDOUN...OR 9 MILES SOUTH OF MONTGOMERY...MOVING NORTHWEST AT 18 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SNOWDOUN. PINTLALA. HOPE HULL. WOODCREST. MAXWELL AIR FORCE BASE. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 3:10 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 50 min |
| Jun 11, 3:21 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Montgomery | 24 min |
| Jun 11, 3:57 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 30 min |
| Jun 11, 4:40 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Macon, Russell | 35 min |
| Jun 11, 5:23 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore, Montgomery | 37 min |
| Jun 11, 5:24 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 36 min |
| Jun 11, 5:33 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore | 27 min |
| Jun 11, 5:41 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 34 min |
| Jun 11, 5:42 PM CDT | Flash Flood Warning | BMX | Tuscaloosa | 93 min |
| Jun 11, 5:45 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 30 min |
| Jun 11, 5:51 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 39 min |
| Jun 11, 5:55 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa | 35 min |
| Jun 11, 5:58 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 37 min |
| Jun 11, 6:13 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 32 min |
| Jun 11, 6:27 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Shelby | 48 min |
| Jun 11, 6:49 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 56 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.